Alert archive / Tennessee / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 83, NWS Nashville, TN

April 8, 1998Lawrence County, Wayne County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Apr 8, 1998, 6:29 PM CDT for Lawrence County, Wayne County, Tennessee. It was in force for 61 min. 7 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 8, 1998, 6:29 PM CDT (23:29 UTC)
Expired
Apr 8, 1998, 7:30 PM CDT
In force
61 min
Issued by
NWS Nashville, TN
Area
Whole counties

Counties Lawrence County, TN, Wayne County, TN

What was reported inside it

TimeReportWhereRemark
Apr 8, 6:35 PM CDTHail 1.75East Portion, TNLocal EMA official reported widespread golf ball size hail.
Apr 8, 6:35 PM CDTHail 1.75South Portion, TNLocal EMA official reported widespread golf ball size hail.
Apr 8, 6:40 PM CDTHail 1.75Westpoint, TNEMA official reported golf ball size hail.
Apr 8, 6:40 PM CDTThunderstorm Wind 52Westpoint, TNEMA official reported 60 mph wind gust.
Apr 8, 7:00 PM CDTHail 1.75Lawrenceburg, TNEMA reported golf ball size hail just east of the city.
Apr 8, 7:00 PM CDTTornado F0Leoma, TNSKYWARN Spotter identified a tornado. The tornado blew down trees.
Apr 8, 7:05 PM CDTThunderstorm Wind 50Lawrenceburg, TNEMA reported numerous trees that were 18 inches in diameter, were blown down on the southeast side of Lawrenceburg.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 8, 5:30 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.5 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 1998-04-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 1998-04-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 140 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-164 J/kg
Mixed-layer LCL
1652 m above ground
0-6 km bulk shear
75 kt
0-1 km storm-relative helicity
140 m²/s²
0-3 km storm-relative helicity
180 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

444 
WUUS1 KBNA 082328 RRA
SVRBNA
TNC099-181-090030-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
629 PM CDT WED APR 8 1998
 
THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  730 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN MIDDLE TENNESSEE
 
   ...LAWRENCE COUNTY...EASTERN WAYNE COUNTY
 
AT 625 PM CDT..A SEVERE THUNDERSTORM WAS LOCATED EAST OF COLLINWOOD NEAR
THE NATCHEZ TRACE MOVING NORTHEAST AT 35 MPH. THE STORM WILL CROSS THE
WAYNE-LAWRENCE COUNTY LINE BY 645 PM AND AFFECT THE LAWRENCEBURG AREA
BY 7 PM.
 
 
A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA.  REMEMBER
SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES
WITH LITTLE OR NO ADVANCE WARNING.  REMAIN CALM BUT BE ALERT TO
RAPIDLY CHANGING WEATHER CONDITIONS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 8, 4:50 PM CDT, 1 hour 39 minutes earlier.

Area forecast discussion, Apr 8, 4:50 PM CDT, 1 hour 39 minutes before
AREA FORECAST DISCUSSION              ...INTERMEDIATE...
NATIONAL WEATHER SERVICE NASHVILLE TN
450 PM CDT WED APR 8 1998

DEWPOINT AXIS RUNNING UP INTO MIDDLE TENNESSEE THIS EVENING
WITH HUB-CAPS STILL SHOWING CAPES AROUND 1000 J/KG WITH > 3000 J/KG
ACROSS THE SOUTH HALF OF MISSISSIPPI INTO CENTRAL ALABAMA.
IMPRESSIVE THERMAL AXIS RUNNING OUT OF SOUTHEAST TEXAS AND
INTERSECTING DEWPOINT ACROSS SOUTH MISSISSIPPI INTO ALABAMA.

EXPECT IMPRESSIVE VORTICITY CENTER TO TAKE AIM ON TENNESSEE TONIGHT
AND WITH THE PARAMETERS IN PLACE EXPECT YET ANOTHER ROUND OF
SEVERE WEATHER IN MID STATE.

WOW 80 KT SPEED MAX PUNCHING INTO SOUTHWEST ARKANSAS AT 21Z.

WILL ISSUE SPS AND MENTION THREAT OF SEVERE WEATHER IN MID STATE
TONIGHT.

BOYD
01

In the hours before

Local storm report, Apr 8, 1:36 PM CDT, 4 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
136 PM CDT WED APR 8 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

134 PM     1S HOWELL                 TN   1.25 INCH HAIL. REPORTED BY
04/08/98   LINCOLN                        LOCAL LAW ENFORCEMENT.

TROUTMAN
Local storm report, Apr 8, 3:48 PM CDT, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
348 PM CDT WED APR 8 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

230 PM     FALL CREEK FALLS          TN   1.75 INCH HAIL. REPORTED BY
04/08/98   BLEDSOE                        LOCAL LAW ENFORCEMENT.

TROUTMAN
Special weather statement, Apr 8, 5:03 PM CDT, 1 hour 26 minutes before
TNZ005>011-022>033-055>065-075>082-093>098-090955-

MIDDLE TENNESSEE SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
503 PM CDT WED APR 8 1998

...SEVERE WEATHER IS AGAIN POSSIBLE IN MIDDLE TENNESSEE TONIGHT...

A VIGOROUS UPPER LEVEL DISTURBANCE IS HEADING TOWARD MIDDLE
TENNESSEE ALONG WITH A STRONG MID AND UPPER LEVEL JET. THIS
SITUATION IS IMPRESSIVE AND IS BEING WATCHED CLOSELY HERE AT THE
NATIONAL WEATHER SERVICE OFFICE IN NASHVILLE.

THE PRIMARY THREAT WILL BE DAMAGING WINDS AND LARGE HAIL BUT
ISOLATED TORNADOES MAY ALSO OCCUR.

RESIDENTS ACROSS MIDDLE TENNESSEE SHOULD STAY TUNED TO NOAA WEATHER
RADIO OR ANOTHER RELIABLE SOURCE OF WEATHER INFORMATION FOR THE
LATEST ON THIS DEVELOPING WEATHER SITUATION.  YOU SHOULD ALSO
REVIEW SEVERE WEATHER SAFETY RULES BEFORE SEVERE WEATHER THREATENS
YOUR AREA.

BOYD
Special weather statement, Apr 8, 5:03 PM CDT, 1 hour 26 minutes before
TNZ005>011-022>033-055>065-075>082-093>098-090955-

MIDDLE TENNESSEE SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
503 PM CDT WED APR 8 1998

...SEVERE WEATHER IS AGAIN POSSIBLE IN MIDDLE TENNESSEE TONIGHT...

A VIGOROUS UPPER LEVEL DISTURBANCE IS HEADING TOWARD MIDDLE
TENNESSEE ALONG WITH A STRONG MID AND UPPER LEVEL JET. THIS
SITUATION IS IMPRESSIVE AND IS BEING WATCHED CLOSELY HERE AT THE
NATIONAL WEATHER SERVICE OFFICE IN NASHVILLE.

THE PRIMARY THREAT WILL BE DAMAGING WINDS AND LARGE HAIL BUT
ISOLATED TORNADOES MAY ALSO OCCUR.

RESIDENTS ACROSS MIDDLE TENNESSEE SHOULD STAY TUNED TO NOAA WEATHER
RADIO OR ANOTHER RELIABLE SOURCE OF WEATHER INFORMATION FOR THE
LATEST ON THIS DEVELOPING WEATHER SITUATION.  YOU SHOULD ALSO
REVIEW SEVERE WEATHER SAFETY RULES BEFORE SEVERE WEATHER THREATENS
YOUR AREA.

BOYD
Local storm report, Apr 8, 6:23 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TENNESSEE
623 PM CDT WED APR 08 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0600 PM    WAYNESBORO                TN   1.5 INCH HAIL
04/08/98   WAYNE                          SILVER DOLLAR SIZED HAIL
                                          REPORTED BY STORM SPOTTER
                                          JUST NORTH OF WAYNESBORO

BOYD
Local storm report, Apr 8, 6:23 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TENNESSEE
623 PM CDT WED APR 08 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0600 PM    WAYNESBORO                TN   1.5 INCH HAIL
04/08/98   WAYNE                          SILVER DOLLAR SIZED HAIL
                                          REPORTED BY STORM SPOTTER
                                          JUST NORTH OF WAYNESBORO

BOYD

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 8, 2:52 AM CDTSevere Thunderstorm WarningOHXDavidson38 min
Apr 8, 3:25 AM CDTSevere Thunderstorm WarningOHXWilson35 min
Apr 8, 3:41 AM CDTSevere Thunderstorm WarningOHXRutherford, Wilson49 min
Apr 8, 3:52 AM CDTSevere Thunderstorm WarningOHXJackson53 min
Apr 8, 4:07 AM CDTSevere Thunderstorm WarningOHXLawrence38 min
Apr 8, 4:12 AM CDTSevere Thunderstorm WarningOHXOverton33 min
Apr 8, 4:30 AM CDTSevere Thunderstorm WarningOHXWhite45 min
Apr 8, 10:19 AM CDTSevere Thunderstorm WarningOHXDecatur46 min
Apr 8, 11:01 AM CDTSevere Thunderstorm WarningOHXBenton29 min
Apr 8, 11:26 AM CDTSevere Thunderstorm WarningOHXWayne49 min
Apr 8, 11:31 AM CDTSevere Thunderstorm WarningOHXStewart34 min
Apr 8, 11:42 AM CDTSevere Thunderstorm WarningOHXSmith, Wilson48 min
Apr 8, 11:42 AM CDTSevere Thunderstorm WarningOHXHickman33 min
Apr 8, 11:46 AM CDTSevere Thunderstorm WarningOHXMontgomery29 min
Apr 8, 11:51 AM CDTSevere Thunderstorm WarningOHXLawrence39 min
Apr 8, 12:03 PM CDTSevere Thunderstorm WarningOHXLewis27 min
Apr 8, 12:09 PM CDTSevere Thunderstorm WarningOHXJackson51 min
Apr 8, 12:17 PM CDTSevere Thunderstorm WarningOHXOverton28 min
Apr 8, 12:25 PM CDTTornado WarningOHXGiles, Lawrence50 min
Apr 8, 12:39 PM CDTSevere Thunderstorm WarningOHXOverton36 min
Apr 8, 12:46 PM CDTSevere Thunderstorm WarningOHXDavidson, Wilson44 min
Apr 8, 1:00 PM CDTSevere Thunderstorm WarningOHXLincoln45 min
Apr 8, 1:42 PM CDTSevere Thunderstorm WarningOHXFranklin, Moore48 min
Apr 8, 1:51 PM CDTSevere Thunderstorm WarningOHXGrundy, Warren39 min
Apr 8, 1:59 PM CDTSevere Thunderstorm WarningOHXSequatchie, Van Buren31 min
Apr 8, 2:08 PM CDTSevere Thunderstorm WarningOHXBledsoe52 min
Apr 8, 2:17 PM CDTTornado WarningOHXBledsoe, Van Buren43 min
Apr 8, 5:26 PM CDTSevere Thunderstorm WarningOHXDecatur, Perry, Wayne64 min
Apr 8, 5:45 PM CDTTornado WarningOHXWayne50 min
Apr 8, 6:00 PM CDTSevere Thunderstorm WarningOHXLawrence, Lewis45 min
Apr 8, 6:21 PM CDTSevere Thunderstorm WarningOHXMaury69 min
Apr 8, 6:41 PM CDTTornado WarningOHXLawrence34 min
Apr 8, 6:45 PM CDTSevere Thunderstorm WarningOHXGiles45 min
Apr 8, 6:56 PM CDTSevere Thunderstorm WarningOHXMarshall64 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.